Alabama, 2022

Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 2022

September 4 to 5, 2022 · NWS HUN · 8 events in 2 counties and zones

Thunderstorms repeatedly moved across portions of North Central and Northeastern Alabama, producing widespread rainfall amounts of 4 to more than 6 inches of rain. This produced both flash flooding and nuisance flooding in Marshall and Cullman Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms repeatedly moved across portions of North Central and Northeastern Alabama, producing widespread rainfall amounts of 4 to more than 6 inches of rain. This produced both flash flooding and nuisance flooding in Marshall and Cullman Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 4, 8:32 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 4, 8:32 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
932 AM CDT Sun Sep 4 2022

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 932 AM CDT Sun Sep 4 2022

Active weather will continue today as an upper low continues to
stall around SE MO. A warm front has shifted north through the
forecast area this morning, and moisture is expected to increase
into the afternoon. Southwest flow will persist aloft with several
weak disturbances moving across the upper trough axis, resulting
in multiple rounds of showers and storms today. With PWAT values
rising to 2" or just above, flash flooding will once again be a
concern as wind flow is largely unidirectional, setting the stage
for training storms. This is even more likely today after some
areas received 3-5" of rain yesterday and last night. Minor
tweaks to PoPs were made to account for current radar trends, but
otherwise previous forecast remains on track. Highs today will be
in the upper 70s to lower 80s, a little below normal for early
September.

&&

.SHORT TERM...
(Tonight through Wednesday)
Issued at 300 AM CDT Sun Sep 4 2022

Little change in the overall pattern is expected tonight and into
the Labor Day holiday, with the front remaining in the area while
the upper trough axis remains anchored to the west. This will
translate into sct/num showers/tstms continuing into the first
half of next week, mainly during the daytime hrs, aided by an
increase in buoyant energy coupled with a persistent Gulf fetch.
Even with the frontal boundary diminishing in the Tue/Wed time
frame, embedded disturbances rotating NE along the eastern fringe
of the upper trough pattern will work to enhance some of this
convection/brief heavy rainfall. Localized/minor flooding concerns
will continue into mid week, as total rainfall amounts approach
2-3 inches, coupled with locally higher amounts. Highs will be in
the lower/mid 80s, while overnight lows trend mainly into the
upper 60s/near 70F.

&&

.LONG TERM...
(Wednesday night through Saturday)
Issued at 300 AM CDT Sun Sep 4 2022

The unsettled wx pattern will continue thru the end of the work
week and into the first half of the weekend, as the upper trough
axis drifts eastward into the central Gulf states. There is some
uncertainty as to the location of the axis of heavier rainfall
going past Wed. In any case, good synoptic lift coupled with a
persistent Gulf moisture fetch will maintain sct/num showers/tstms
into Sat, mainly during the afternoon hrs. Again, localized/minor
flooding issues will be the biggest threat with some of this
convective activity/brief heavy rainfall. An added 1-2 inches of
rainfall is possible thru the latter half of the forecast period.
Afternoon highs are also expected to remain in the lower/mid 80s,
while early morning lows fall predom into the upper 60s/near 70F.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Sun Sep 4 2022

Clusters of shra/tsra continue to move NE across the area this
early Sun morning, as a weak frontal boundary remains stalled
invof the area. Mid/high clouds in place will generally remain
above 3K ft thru most of the forecast period. A TEMPO group though
has been added in the first half of the TAF to account for any of
this heavier precip impacting either of the two main terminals. A
VCTS group is also in place during the day, with a PROB30 group
added this afternoon for additional convective activity.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...25
SHORT TERM....09
LONG TERM....09
AVIATION...09
Hazardous weather outlook, Sep 4, 3:35 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
435 AM CDT Sun Sep 4 2022

ALZ001>010-016-TNZ076-096-097-051100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
435 AM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected today and tonight.
Locally heavy rainfall is possible with some of these storms and may
translate into some instances of localized flash flooding, especially
in low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous thunderstorms will continue each day Monday
through Saturday. Locally heavy rainfall remains possible with some
of these storms and again may result in some episodes of localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 9:27 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1027 AM CDT Sun Sep 4 2022

ALZ008>010-041615-
Marshall AL-DeKalb AL-Jackson AL-
1027 AM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of northeastern
Marshall, south central Jackson and west central DeKalb Counties
through 1115 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Geraldine, or 10 miles northeast of Guntersville,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Rainsville, Fyffe, Powell, Geraldine, Section, Dutton,
Langston, Lakeview and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 8614 3444 8628 3468 8597 3449 8581
TIME...MOT...LOC 1526Z 236DEG 12KT 3442 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSB

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
September 4, 9:44 AM CST to 2:33 PM CST
Where
Marshall County, 0.9 mi SW of Henryville to 0.29 mi WSW of Henryville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.410, -86.280

Water rising over a creek bank and an estimated 6 inches of water flowing over the road on Willow Lake Circle. Report relayed via social media.

Heavy Rain, Marshall

When
September 4, 10:00 AM CST to 3:39 PM CST
Where
Marshall County, 0.9 mi NE of Warrenton
Reported by
Public
Coordinates
34.360, -86.360

Over 8 inches of rain measured west of Guntersville since 7am.

Heavy Rain, Marshall

When
September 4, 10:34 AM CST to 3:39 PM CST
Where
Marshall County, 1.33 mi ENE of Warrenton
Reported by
Mesonet
Coordinates
34.360, -86.350

Measured via personal weather station.

Heavy Rain, Marshall

When
September 4, 10:34 AM CST to 3:35 PM CST
Where
Marshall County, 2.2 mi NE of Warrenton
Reported by
Mesonet
Coordinates
34.370, -86.340

Measured via personal weather station.

Heavy Rain, Marshall

When
September 4, 10:34 AM CST to 3:39 PM CST
Where
Marshall County, 1.49 mi SSW of Guntersville Muni Ar
Reported by
Mesonet
Coordinates
34.380, -86.280

Measured via personal weather station.

Flash Flood, Marshall

When
September 4, 11:47 AM CST to 5:26 PM CST
Where
Marshall County, 1.71 mi E of Arab to 2.02 mi SE of Arab
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.320, -86.470

Several roads in Marshall County are impassable due to flash flooding: Askea Grove Lane, Warrenton Road, Brashiers Chapel Road, Cobb Road, Lookout Drive, and Lexington Drive.

Flash Flood, Cullman

When
September 4, 12:00 PM CST to 5:00 PM CST
Where
Cullman County, 2.37 mi NNW of Baileyton to 3.04 mi ENE of County Line
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.300, -86.640

Hulaco Road underwater due to flash flooding. Depth of water unknown.

Heavy Rain, Marshall

When
September 5, 6:00 AM CST to 11:00 AM CST
Where
Marshall County, 1.84 mi ENE of Mt Carmel
Reported by
CoCoRaHS
Coordinates
34.390, -86.350

Measured 6.8 via personal weather station.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056419, 1056423, 1056424, 1056425, 1056426, 1056420, 1056421, 1056427.